Skip Navigation LinksHome > December 2012 - Volume 32 - Issue 6 > A Case of Valproate Toxicity Related to Isoniazid
Journal of Clinical Psychopharmacology:
doi: 10.1097/JCP.0b013e31826fb607
Letters to the Editors

A Case of Valproate Toxicity Related to Isoniazid

Stewart, Jonathan T. MD, DFAPA, AGSF; Nesmith, Morgan Walker MD; Mattox, Kimberly M. PharmD

Free Access
Article Outline
Collapse Box

Author Information

James A Haley VA Hospital and University of South Florida College of Medicine Tampa, FL jonathan.stewart1@va.gov

University of South Florida College of Medicine Tampa, FL

Geriatrics and Extended Care Service James A Haley VA Hospital and University of Florida College of Pharmacy Tampa, FL

To the Editors

Valproic acid is commonly used to treat a variety of conditions in the elderly and in residents of nursing homes. Although generally well tolerated, neurological adverse effects including sedation, confusion, and ataxia are not infrequent,1 especially at serum concentrations above 100 μg/mL.2

Annual surveillance of nursing home residents for tuberculosis is recommended,3 and as such, nursing home residents are commonly exposed to isoniazid. There is a potential pharmacokinetic interaction between valproic acid and isoniazid, but to date, there has been only one report of valproic acid toxicity related to isoniazid, in a 5-year-old girl with epilepsy.4 We recently cared for an 80-year-old man who developed symptomatic valproate toxicity and functional decline after starting isoniazid.

Back to Top | Article Outline

CASE REPORT

An 80-year-old man with a lifelong history of paranoid schizophrenia, as well as mild alcoholic dementia and partial complex seizure disorder, had resided in our Community Living Center (formerly, Nursing Home Care Unit) for about 15 months. He had been treated for many years with neuroleptics (quetiapine 300 mg/d for the past 18 months) and valproic acid (both for schizophrenia and for the seizure disorder). Valproic acid levels were generally in the 50 to 65 μg/mL range, and serum ammonia level was chronically mildly elevated, usually in the 35 to 45 μmol/L range. The hyperammonemia was felt to be asymptomatic. Past medical history also included benign prostatic hypertrophy, gastroesophageal reflux disease, and hyperlipidemia. Hepatic and renal function were normal. Other medications included low-dose oxycodone, tamsulosin, finasteride, omeprazole, and parenteral cyanocobalamin. At baseline, he was generally alert, pleasant, and conversant; speech was neurologically intact, and he was oriented to place and situation but not date.

Recently, a routine annual PPD was placed and was positive. Isoniazid 300 mg/d and pyridoxine 50 mg/d were started; there were no other medication changes. Within 1 week, staff began to report increasing lethargy and anorexia. Quetiapine was empirically reduced to 150 mg/d without any improvement. On examination 3 weeks after starting isoniazid, he was found to be severely lethargic, able to only inconsistently answer a few simple yes-no questions, profoundly dysarthric and drooling. He had lost 18 pounds over the previous 3 weeks and had become dependent in all activities of daily living. There was no asterixis; serum ammonia level was unchanged at 42.1 μmol/L, and transaminases were within normal limits. Serum valproic acid level, however, was significantly elevated at 110.0 μg/mL. Valproic acid was reduced from 3000 to 2000 mg/d, and isoniazid was continued. Within 5 days, his valproic acid level had dropped to 80.9 μg/mL, and he was alert, with his mental and functional status back to baseline.

Back to Top | Article Outline

DISCUSSION

We believe that this case represents the first well-documented case of clinically significant valproate toxicity related to isoniazid in an adult. This was a probable adverse event by Naranjo criteria5 (Naranjo ADR Probability Scale = 7). The only other reported case was in a 5-year-old girl who was on a stable dosage of valproic acid for a seizure disorder.4 Isoniazid was added for treatment of latent tuberculosis, and she became drowsy and was found to have serum valproate levels of 121 and then 139 μg/mL; there were no serum levels reported before starting isoniazid. Over the next few months, both valproic acid and isoniazid dosages were reduced, resulting in reduction of the valproate level to 75 μg/mL and resolution of the drowsiness.

It should be noted that valproic acid is not FDA approved for the treatment of schizophrenia; indeed, the evidence of its efficacy in schizophrenia is quite limited,6 although there is one small positive open study of older schizophrenics.7 Our patient was treated with valproate primarily for his seizure disorder; the lack of a strong evidence base in schizophrenia, however, dictates caution. The elderly are especially sensitive to the central nervous system side effects of anticonvulsants including valproic acid,8 and it is unfortunately common for such adverse effects to quickly escalate into a pattern of nutritional compromise and functional decline as happened with our patient. Fortunately, valproic acid toxicity is readily detectable and treatable.

The mechanism of this interaction is not entirely clear. Both valproic acid and isoniazid are metabolized by cytochrome P450 isoenzymes, and both inhibit CYP2C9, CYP34A, and CYP2C19.9–11 Concomitant use of both drugs could result in competition for the active sites on the enzymes, resulting in decreased metabolism and increased serum levels.9–11

Concurrent use of valproate and isoniazid in the elderly and nursing home population is common. Practitioners and pharmacists should remain aware of this potentially critical interaction.

Jonathan T. Stewart, MD,

DFAPA, AGSF

James A Haley VA Hospital

and University of South Florida

College of Medicine

Tampa, FL

jonathan.stewart1@va.gov

Morgan Walker Nesmith, MD

University of South Florida

College of Medicine

Tampa, FL

Kimberly M. Mattox, PharmD

Geriatrics and Extended Care Service

James A Haley VA Hospital

and University of Florida College of Pharmacy

Tampa, FL

Back to Top | Article Outline
AUTHOR DISCLOSURE INFORMATION

This material has not been published or submitted for publication elsewhere, nor has it been presented at any scientific meeting. There was no financial or other support for this work. None of the authors has any potential financial or other conflict of interest pertinent to this work.

The authors declare no conflicts of interest.

Back to Top | Article Outline

REFERENCES

1. Zaret BS, Cohen RA. Reversible valproic acid-induced dementia: a case report. Epilepsia. 1986; 27: 234–240.

2. Turnbull DM, Rawlins MD, Weightman D, et al.. Plasma concentrations of sodium valproate: their clinical value. Ann Neurol. 1983; 14: 38–42.

3. Ouslander JG, Osterweil D. Physician evaluation and management of nursing home residents. Ann Intern Med. 1994; 121: 584–592.

4. Jonville AP, Gauchez AS, Autret E, et al.. Interaction between isoniazid and valproate: a case of valproate overdosage. Eur J Clin Pharmacol. 1991; 40: 197–198.

5. Naranjo CA, Busto U, Sellers EM, et al.. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981; 30: 239–245.

6. Schwarz C, Vols A, Li C, et al.. Valproate for schizophrenia. Cochrane Database Syst Rev. 2008; 16:CD004028.

7. Sajatovic M, Coconcea N, Ignacio RV, et al.. Adjunct extended-release valproate semisodium in late life schizophrenia. Int J Geriatr Psychiatry. 2008; 23: 142–147.

8. Rowan AJ. Reflections on the treatment of seizures in the elderly population. Neurology. 1998; 51 (suppl 4): S28–S33.

9. Johannessen SI, Landmark CJ. Antiepileptic drug interactions: principles and clinical implications. Curr Neuropharmacol. 2010; 8: 254–267.

10. Desta Z, Soukhova NV, Flockhart DA. Inhibition of cytochrome P450 (CYP450) isoforms by isoniazid: potent inhibition of CYP2C19 and CYP3A. Antimicrob Agents Chemother. 2001; 45: 382–392.

11. Wen X, Wang JS, Kivisto KT, et al.. In vitro evaluation of valproic acid as an inhibitor of human cytochrome P450 isoforms: preferential inhibition of cytochrome P450 2C9 (CYP2C9). Br J Clin Pharmacol. 2001; 52: 547–553.

© 2012 Lippincott Williams & Wilkins, Inc.

Login